Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 16, NWS Twin Cities, MN

June 24, 2023Le Sueur County, Rice County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2023, 3:59 PM CDT for Le Sueur County, Rice County, Waseca County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 3:59 PM CDT (20:59 UTC)
Expired
Jun 24, 2023, 4:45 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Le Sueur County, MN, Rice County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KMPX 242059
SVRMPX
MNC079-131-161-242145-
/O.NEW.KMPX.SV.W.0016.230624T2059Z-230624T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Sat Jun 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Le Sueur County in south central Minnesota...
  North central Waseca County in south central Minnesota...
  Southwestern Rice County in south central Minnesota...

* Until 445 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located over Waterville,
  or 16 miles west of Faribault, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Morristown around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 9362 4418 9373 4437 9352 4428 9338
TIME...MOT...LOC 2059Z 221DEG 22KT 4422 9360 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PEM
2 follow-up statements
950 
WWUS53 KMPX 242111
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Sat Jun 24 2023

MNC161-242120-
/O.CAN.KMPX.SV.W.0016.000000T0000Z-230624T2145Z/
Waseca MN-
411 PM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASECA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4437 9352 4428 9338 4419 9349 4420 9371
TIME...MOT...LOC 2110Z 221DEG 22KT 4427 9353 

$$

MNC079-131-242145-
/O.CON.KMPX.SV.W.0016.000000T0000Z-230624T2145Z/
Le Sueur MN-Rice MN-
411 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN LE SUEUR AND SOUTHWESTERN RICE COUNTIES...

At 410 PM CDT, a severe thunderstorm was located near Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Le Sueur and southwestern Rice Counties, including the
following locations... Kilkenny and Sakatah Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9352 4428 9338 4419 9349 4420 9371
TIME...MOT...LOC 2110Z 221DEG 22KT 4427 9353 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PEM
088 
WWUS53 KMPX 242142
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT Sat Jun 24 2023

MNC079-131-242152-
/O.EXP.KMPX.SV.W.0016.000000T0000Z-230624T2145Z/
Le Sueur MN-Rice MN-
442 PM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4437 9352 4428 9338 4419 9349 4420 9371
TIME...MOT...LOC 2142Z 221DEG 22KT 4441 9335 

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:26 AM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 6:26 AM CDT, 9 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
626 AM CDT Sat Jun 24 2023

.DISCUSSION...(Today through Friday)
Issued at 255 AM CDT Sat Jun 24 2023

KEY MESSAGES:

- Thunderstorms expected today into tonight, some could be strong
  with wind and hail as the main threats.

- Rain lingers into Sunday, some isolated thunder possible, with the
  next chance for rain mid to late next week.

- Cooler, closer to normal temperatures, over the next week.

Today... Today the main low will move into Minnesota and with it we
will see our best synoptic lift and best chance for rain. This
combined with precipitable water values around 1.5 inches will give
us the ingredients for heavy rain. On the convective side ample
shear, which we have seen little of so far this year, could support
some stronger storms. With a cooler day today through we are not
expecting as much instability to build, but if we can clear out for
part of the day to really heat up this will increase the chances for
strong storms this afternoon. Also a factor for later today will be
how the convection over South Dakota evolves as it moves east.
Looking into the CAMs, especially the HRRR, there is an expectation
of this linear system holding together into Iowa and maybe even parts
of southern Minnesota. The southern end of the line has looked
better in radar observations and in the CAMs, but how far north it
will hold together remains a question. Looking at an ensemble like
the HREF it does appear most likely to see this line weaken as it
moves east allowing us time for convective recovery for the main
round of thunderstorms to occur in the afternoon and evening today.
For hazards the greatest risk in the morning would be wind,
especially if the linear storm mode holds. Later today more discrete
to scattered multicells are favored with more of a hail threat.
Tornadoes also cannot be ruled out as forecast LCLs look the become
rather low by this evening and this combined with sfc to 1 km SRH in
the HRRR in the 150 to 200 m2/s2 range would provide a supportive
environment for rotating storms. Bottom line today is the most
favorable environment for strong to severe storms that we have seen
so far this year, so if you have outdoor plans make sure to have a
way to keep updated with the weather. Some storms should continue
into tonight, but as an MCS is not expected, so the loss of the
diurnal heating should lead to a reduction in the severe threat.

Sunday... As the main low moves east on Sunday we will move into the
wrap around side of the low. This will be an environment more
favorable to rain showers than thunderstorms. We could still see
some thunderstorms, but nothing severe is expected. The back of the
low will also see cooler temperatures with forecast highs only in the
lower 70s. Rain chances decrease throughout the day as the low
continues to move farther east.

Monday through Friday... We move into a more typical June pattern
next week with near normal temperatures, highs around 80, and a few
chances for rain mid to late week. The week will start dry as higher
pressure moves in behind this weekend's system. By midweek our next
system looks like it will move in. This system continues to look
less significant compared to the weekend system with lower QPF
across ensemble members. The overall timing and placement over the
Upper Midwest has reasonable agreement, but QPF amounts and exact
locations still vary.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 626 AM CDT Sat Jun 24 2023

The main story today will be multiple rounds of rain showers or thunderstorms.
This does not mean continual MVFR or lower today, but periods of
MVFR or IFR as the showers/thunderstorms move through today. The
first round will mainly impact RWF and MKT and they could still see
TSRA with other terminals more likely to see rain from this initial
line this morning. More thunderstorm development this afternoon and
evening which will have locally high gusts and MVFR to IFR
conditions. Low MVFR to IFR expected tonight into Sunday morning with
continued -SHRA and BR.

KMSP... This initial line this morning should fall apart as it
approaches the terminal area. Could still see some rain, so opted
for a TEMPO. Biggest impacts today will be this afternoon and evening
as another round of TSRA is expected. This will likely have at least
MVFR with IFR likely at times as well. This timing can be further
refined in future TAFs. Lingering rain into tonight will keep the
terminal in MVFR.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA, chc -TSRA. Wind NW 10-20G25kts.
Mon...VFR. Chc -SHRA. Wind NW 15G25kts.
Tue...VFR. Wind N 5-10 kts becoming NE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...NDC
Hazardous weather outlook, Jun 24, 2:53 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Sat Jun 24 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Air Quality Alert for ozone remains in effect through this
evening for western Wisconsin.

Widespread thunderstorms are expected through this evening.
Severe thunderstorms and heavy rain are possible for areas south
of Interstate 94, particularly near the Interstate 90 corridor.
Large hail and damaging winds are the main hazards but a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are expected for much of the
area during the daytime hours on Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jun 24, 11:44 AM CDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Tstm Wnd Gst     5 E Hanska              44.15N 94.39W
06/24/2023  E44 MPH          Brown              MN   Trained Spotter

            Broke flag pole and tree branches down.

&&

CTG
Special weather statement, Jun 24, 12:20 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 PM CDT Sat Jun 24 2023

MNZ051-059>063-068>070-242000-
Sherburne-Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-
Dakota-
Including the cities of Elk River, Monticello, Minneapolis,
Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria,
Shakopee, and Hastings
1220 PM CDT Sat Jun 24 2023

...STRONG WIND GUSTS ACROSS EAST CENTRAL MINNESOTA...

Strong wind gusts behind a decaying line of rain showers will
persist over much of east central Minnesota, including the Twin
Cities metro, through the early afternoon hours. Wind gusts may
reach 35-45 mph at times. This may produce downed tree branches
and power lines. In addition, this may cause hazardous boating
conditions on area lakes along with hazardous travel conditions
for high profile vehicles, including campers, particularly in open
areas.

If at any outdoor event, take precautions by securing loose
objects and taking appropriate shelter, if necessary. If out on
area lakes, try to return to harbor and wait out the winds, or if
unable, ensure everyone aboard is wearing approved life jackets.
The winds are expected to subside by early afternoon.

Showers and thunderstorms are expected to re-develop this
afternoon and evening so have a plan of action if attending any
outdoor activities later today. Keep up with the latest forecasts
and statements, especially if watches and warnings are issued.

JPC
Local storm report, Jun 24, 12:47 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     Non-Tstm Wnd Gst 1 SW Brooklyn Center    45.07N 93.35W
06/24/2023  M54 MPH          Hennepin           MN   ASOS

            ASOS station KMIC Crystal AP.

&&

PEM
Special weather statement, Jun 24, 2:59 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Sat Jun 24 2023

MNZ083-084-242030-
Waseca MN-Blue Earth MN-
259 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern Blue
Earth and northwestern Waseca Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mapleton, or 14 miles south of Mankato, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pemberton around 305 PM CDT.
  St. Clair around 310 PM CDT.

Other locations in the path of this storm include Janesville and
Madison Lake.

This includes U.S. Highway 14 between mile markers 140 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4394 9402 4421 9380 4414 9353 4386 9384
TIME...MOT...LOC 1958Z 216DEG 32KT 4397 9388

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PEM
Local storm report, Jun 24, 3:26 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Funnel Cloud     Pemberton               44.01N 93.78W
06/24/2023                   Blue Earth         MN   Trained Spotter

            Rotating wall cloud near Pemberton.

&&

MED
Local storm report, Jun 24, 3:40 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Funnel Cloud     3 SW Janesville         44.08N 93.75W
06/24/2023                   Waseca             MN   Trained Spotter

            Funnel halfway to the ground.

&&

MED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:15 AM CDTSpecial Weather StatementMPXChippewa, Redwood, Yellow Medicine30 min
Jun 24, 6:33 AM CDTSpecial Weather StatementMPXMartin27 min
Jun 24, 2:59 PM CDTSpecial Weather StatementMPXWaseca31 min
Jun 24, 3:24 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca36 min
Jun 24, 3:31 PM CDTTornado WarningMPXWaseca29 min
Jun 24, 3:43 PM CDTSevere Thunderstorm WarningMPXLe Sueur32 min
Jun 24, 4:05 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott40 min
Jun 24, 4:59 PM CDTSpecial Weather StatementMPXCarver31 min
Jun 24, 5:22 PM CDTSpecial Weather StatementMPXHennepin23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.